Management of the Agitated Patient
Sponsored Links
This presentation is the property of its rightful owner.
1 / 51

Management of the Agitated Patient Adam Watchorn July 28, 2011 PowerPoint PPT Presentation


  • 91 Views
  • Uploaded on
  • Presentation posted in: General

Management of the Agitated Patient Adam Watchorn July 28, 2011. Learning Goals. Causes of Agitation Verbal De-escalation Physical Restraints and Conducted Electrical Weapons Chemical Sedation. Causes of agitation What are the most common causes of agitation in the ED? .

Download Presentation

Management of the Agitated Patient Adam Watchorn July 28, 2011

An Image/Link below is provided (as is) to download presentation

Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.


- - - - - - - - - - - - - - - - - - - - - - - - - - E N D - - - - - - - - - - - - - - - - - - - - - - - - - -

Presentation Transcript


Management of the Agitated Patient

Adam Watchorn

July 28, 2011


Learning Goals

  • Causes of Agitation

  • Verbal De-escalation

  • Physical Restraints and Conducted Electrical Weapons

  • Chemical Sedation


Causes of agitationWhat are the most common causes of agitation in the ED?


Causes of agitation

  • Organic

    • Substance related

      • Cocaine, Amphetamines, Alcohol

    • Medical conditions

      • Hypoxia, hypoglycemia, brain injury, pain stimulus, CNS infection

        • Rare: brain tumors, thyroid disorders, hyperparathyroidism, Wilson’s disease, Huntington disease

  • Psychiatric

    • Psychosis

      • Manic episode

      • Schizophrenia

  • Non-organic and Non-psychiatric

    • Personality disorders


Causes of agitationWhat causes of agitation can we reverse in the ED?


Reversible or Potentially Treatment Conditions

GOT IVS

  • Glucose – hypoglycemia

  • Oxygen – hypoxia

  • Trauma – brain, pain

  • Infectious – meningitis, encephalitis

  • Vascular – stroke, SAH

  • Seizure


45M

CC: “I feel sick to my stomach”

PMHx: Smoker, ETOH

PsychHx: none

After waiting 45 min he left for a smoke

He returned and became angry, demanding to be seen and uttering threats

Staff tried to calm him but he left irate

Within minutes….this happened


Could this have been prevented?


28M BIBP

Smashed store windows and lit car on fire

4 officers required to restrain him

He’s already TASERED twice

PMHx: Bipolar

Meds: Lithium, Celexa


He continues to struggle against 4 RCMP officers without any sign of tiring

Security is called to help

He is diaphoretic and extremely agitated and violent


When would you consider physical restraints?


Indications for Physical Restraints

Patients are not responding to verbal techniques, are not cooperative and refusing oral treatment plus

  • At risk to harming themselves or staff

  • Delaying diagnosis and treatment

DOCUMENT THIS!!!


What are some

complications?


Local trauma

Aspiration

Rhabdomyolysis

Positional Asphyxia

Complications of

physical restraints


I’ve been TASERED!

A) None

B) ECG

C) ECG, Troponins

D) ECG, Troponins, ECHO


I’ve been TASERED!

A) None

B) ECG

C) ECG, Troponins

D) ECG, Troponins, ECHO


What evaluations are needed in the ED after a TASER device activation?

AAEM Clinical Policy Statement 2010

  • No support for routine laboratory studies, ECGs, or prolonged ED observation for ongoing cardiac monitoring in an asymptomatic awake and alert patient (Level of Recommendation: Class A)

  • “….no evidence of dangerous lab abnormalities, physiological changes, or immediate or delayed cardiac ischemia or dysrhythmias after exposure to TASER electical discharges of up to 15 seconds.”


The patient is now physically restrained but continues to struggle in the seclusion room

The nurses manage to get some vital signs

40.8, 156, 186/94

WHAT IS YOUR MANAGEMENT PLAN?


Management

Medical Emergency: Resuscitation room

Agitation: Benzodiazepines +/- Intubation

Hyperthermia: COOL – fluids, ice

Acidosis: Bicarb 1-2 amps?


despite your management plan he continues to struggle then suddenly goes limp


Monitor shows asystole


EXCITED DELIRIUM SYNDROME

Described in literature as a combination of:

  • Acute drug intoxication

  • Mental illness

  • Struggle with law enforcement

  • Physical, chemical or TASER restraint

  • Sudden unexpected death


Why do these patients die?

Multifactorial

  • Positional asphyxia

  • Hyperthermia and acidosis

  • Catecholamine-induced fatal arrhythmias

  • Stress cardiomyopathy


What’s your favourite chemical sedation?


75M

Admitted 8 days ago for NSTEMI

36.5, 62, 136/74, 96%

Bizarre behaviour

Agitated and aggressive

Meds:

LWMH, B-blocker, ACEI, Statin, ASA

PMHx:

CAD, DM, COPD, Depression

Why is he agitated?

How would you manage this patient?


Oral is the best!

Risperidone 2mg +

Ativan 2mg

Haldol 5mg +

Ativan 2mg


5 – 10 mg IM q30min


Acute Extrapyramidal Syndromes

Haldol injection IM = 5% chance

Higher with repeat injections

Cogentin 1-2 mg IV (IM,PO)

Benadryl 25-50 mg IV (IM,PO)


Should long QT intervals worry us?


Proportion (%) of abnormal QT intervalsDORM STUDY


Is there a benefit of combining Haldol and Ativan?


Sedation more rapid with combination


% PATIENTS WITH EPS SYMPTOMS


What medication works the fastest?


Mean time to sedation, min


However, no mention of side effects…..

Another study with MIDAZOLAM showed:

20% required supplemental oxygen

50% required rescue medication

BOTTOM LINE:

FAST but UNPREDICTABLE


Why would you choose Olanzepine over haldol?


Summary of Chemical Sedation


Oral firstRisperidone 2.5 mg + Ativan 2 mg


Undifferentiated Agitation1) Haldol 2 – 10 mg + Ativan 2-4 mg2) Midazolam 5-10 mg


Agitation related to psychosis1) Haldol 2-10 mg + Ativan 2-4 mg2) Olanzepine 10 mg


55M

BIBA collared/boarded

Fell down flight of stairs

Smells of Alcohol

GCS 12 (E3, V4, M5)

36.1, 76, 172/86

Large scalp hematoma

Becomes AGITATED and AGGRESSIVE to staff and pulls out his IV and and pulls off his collar

What are your management priorities?


Management

  • Agitation: Sedation  Intubation

    • Protect C-spine

    • Facilitate CT scan

  • Prevent Hypoxia and Hypotension


Take away points

  • Your voice + Oral Meds when possible

  • Perform an early assessment because:

    • Agitation + Abnormal VS = emergency

    • Agitation + Head trauma = emergency

  • Be aware of the complications with restraints and chemical sedation

  • Choose your weapon wisely (Haldol, Ativan, Midazolam, Olanzepine, etc)


Questions

Thanks for listening!

Thanks to Colleen Carey!


  • Login